Hypersensitivity reactions in patients receiving hemodialysis

Lavjay Butani, Gianfranco Calogiuri

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Objective: To describe hypersensitivity reactions in patients receiving maintenance hemodialysis. Data Sources: PubMed search of articles published during the past 30 years with an emphasis on publications in the past decade. Study Selections: Case reports and review articles describing hypersensitivity reactions in the context of hemodialysis. Results: Pharmacologic agents are the most common identifiable cause of hypersensitivity reactions in patients receiving hemodialysis. These include iron, erythropoietin, and heparin, which can cause anaphylactic or pseudoallergic reactions, and topical antibiotics and anesthetics, which lead to delayed-type hypersensitivity reactions. Many hypersensitivity reactions are triggered by complement activation and increased bradykinin resulting from contact system activation, especially in the context of angiotensin-converting enzyme inhibitor use. Several alternative pharmacologic preparations and dialyzer membranes are available, such that once an etiology for the reaction is established, recurrences can be prevented without affecting the quality of care provided to patients. Conclusion: Although hypersensitivity reactions are uncommon in patients receiving hemodialysis, they can be life-threatening. Moreover, considering the large prevalence of the end-stage renal disease population, the implications of such reactions are enormous. Most reactions are pseudoallergic and not mediated by immunoglobulin E. The multiplicity of potential exposures and the complexity of the environment to which patients on dialysis are exposed make it challenging to identify the precise cause of these reactions. Great diligence is needed to investigate hypersensitivity reactions to avoid recurrence in this high-risk population.

Original languageEnglish (US)
JournalAnnals of Allergy, Asthma and Immunology
DOIs
StateAccepted/In press - Feb 24 2017

Fingerprint

Renal Dialysis
Hypersensitivity
Recurrence
Quality of Health Care
Complement Activation
Information Storage and Retrieval
Delayed Hypersensitivity
Bradykinin
Erythropoietin
Local Anesthetics
Angiotensin-Converting Enzyme Inhibitors
PubMed
Immunoglobulin E
Population
Chronic Kidney Failure
Heparin
Publications
Dialysis
Iron
Maintenance

ASJC Scopus subject areas

  • Immunology and Allergy
  • Pulmonary and Respiratory Medicine

Cite this

Hypersensitivity reactions in patients receiving hemodialysis. / Butani, Lavjay; Calogiuri, Gianfranco.

In: Annals of Allergy, Asthma and Immunology, 24.02.2017.

Research output: Contribution to journalArticle

@article{99a528e1ca434c1bb48467efcc1bbba6,
title = "Hypersensitivity reactions in patients receiving hemodialysis",
abstract = "Objective: To describe hypersensitivity reactions in patients receiving maintenance hemodialysis. Data Sources: PubMed search of articles published during the past 30 years with an emphasis on publications in the past decade. Study Selections: Case reports and review articles describing hypersensitivity reactions in the context of hemodialysis. Results: Pharmacologic agents are the most common identifiable cause of hypersensitivity reactions in patients receiving hemodialysis. These include iron, erythropoietin, and heparin, which can cause anaphylactic or pseudoallergic reactions, and topical antibiotics and anesthetics, which lead to delayed-type hypersensitivity reactions. Many hypersensitivity reactions are triggered by complement activation and increased bradykinin resulting from contact system activation, especially in the context of angiotensin-converting enzyme inhibitor use. Several alternative pharmacologic preparations and dialyzer membranes are available, such that once an etiology for the reaction is established, recurrences can be prevented without affecting the quality of care provided to patients. Conclusion: Although hypersensitivity reactions are uncommon in patients receiving hemodialysis, they can be life-threatening. Moreover, considering the large prevalence of the end-stage renal disease population, the implications of such reactions are enormous. Most reactions are pseudoallergic and not mediated by immunoglobulin E. The multiplicity of potential exposures and the complexity of the environment to which patients on dialysis are exposed make it challenging to identify the precise cause of these reactions. Great diligence is needed to investigate hypersensitivity reactions to avoid recurrence in this high-risk population.",
author = "Lavjay Butani and Gianfranco Calogiuri",
year = "2017",
month = "2",
day = "24",
doi = "10.1016/j.anai.2017.04.006",
language = "English (US)",
journal = "Annals of Allergy, Asthma and Immunology",
issn = "1081-1206",
publisher = "American College of Allergy, Asthma and Immunology",

}

TY - JOUR

T1 - Hypersensitivity reactions in patients receiving hemodialysis

AU - Butani, Lavjay

AU - Calogiuri, Gianfranco

PY - 2017/2/24

Y1 - 2017/2/24

N2 - Objective: To describe hypersensitivity reactions in patients receiving maintenance hemodialysis. Data Sources: PubMed search of articles published during the past 30 years with an emphasis on publications in the past decade. Study Selections: Case reports and review articles describing hypersensitivity reactions in the context of hemodialysis. Results: Pharmacologic agents are the most common identifiable cause of hypersensitivity reactions in patients receiving hemodialysis. These include iron, erythropoietin, and heparin, which can cause anaphylactic or pseudoallergic reactions, and topical antibiotics and anesthetics, which lead to delayed-type hypersensitivity reactions. Many hypersensitivity reactions are triggered by complement activation and increased bradykinin resulting from contact system activation, especially in the context of angiotensin-converting enzyme inhibitor use. Several alternative pharmacologic preparations and dialyzer membranes are available, such that once an etiology for the reaction is established, recurrences can be prevented without affecting the quality of care provided to patients. Conclusion: Although hypersensitivity reactions are uncommon in patients receiving hemodialysis, they can be life-threatening. Moreover, considering the large prevalence of the end-stage renal disease population, the implications of such reactions are enormous. Most reactions are pseudoallergic and not mediated by immunoglobulin E. The multiplicity of potential exposures and the complexity of the environment to which patients on dialysis are exposed make it challenging to identify the precise cause of these reactions. Great diligence is needed to investigate hypersensitivity reactions to avoid recurrence in this high-risk population.

AB - Objective: To describe hypersensitivity reactions in patients receiving maintenance hemodialysis. Data Sources: PubMed search of articles published during the past 30 years with an emphasis on publications in the past decade. Study Selections: Case reports and review articles describing hypersensitivity reactions in the context of hemodialysis. Results: Pharmacologic agents are the most common identifiable cause of hypersensitivity reactions in patients receiving hemodialysis. These include iron, erythropoietin, and heparin, which can cause anaphylactic or pseudoallergic reactions, and topical antibiotics and anesthetics, which lead to delayed-type hypersensitivity reactions. Many hypersensitivity reactions are triggered by complement activation and increased bradykinin resulting from contact system activation, especially in the context of angiotensin-converting enzyme inhibitor use. Several alternative pharmacologic preparations and dialyzer membranes are available, such that once an etiology for the reaction is established, recurrences can be prevented without affecting the quality of care provided to patients. Conclusion: Although hypersensitivity reactions are uncommon in patients receiving hemodialysis, they can be life-threatening. Moreover, considering the large prevalence of the end-stage renal disease population, the implications of such reactions are enormous. Most reactions are pseudoallergic and not mediated by immunoglobulin E. The multiplicity of potential exposures and the complexity of the environment to which patients on dialysis are exposed make it challenging to identify the precise cause of these reactions. Great diligence is needed to investigate hypersensitivity reactions to avoid recurrence in this high-risk population.

UR - http://www.scopus.com/inward/record.url?scp=85018697823&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85018697823&partnerID=8YFLogxK

U2 - 10.1016/j.anai.2017.04.006

DO - 10.1016/j.anai.2017.04.006

M3 - Article

C2 - 28456484

AN - SCOPUS:85018697823

JO - Annals of Allergy, Asthma and Immunology

JF - Annals of Allergy, Asthma and Immunology

SN - 1081-1206

ER -